Alert archive / Michigan / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 77, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 20, 1996, 12:20 AM EDT for Missaukee County, Wexford County, Michigan. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 20, 1996, 12:20 AM EDT (04:20 UTC)
- Expired
- Aug 20, 1996, 1:15 AM EDT
- In force
- 55 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Missaukee County, MI, Wexford County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 12:30 AM EDT | Thunderstorm Wind 55 | Lake City, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPN 200420 SVRAPN MIC113-165-200515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1220 AM EDT TUE AUG 20 1996 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 115 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONSS... IN MICHIGAN ...MISSAUKEE COUNTY...WEXFORD COUNTY AT 1216 AM EDT...GAYLORD DOPPLER INDICATED 2 SEVERE THUNDERSTORMS...ONE NEAR CADILLAC AND THE SECOND IN SOUTHEAST MISSAUKEE COUNTY NEAR PROSPER. THE STORMS WERE MOVING NORTHEAST AT 20 MPH AND WILL APPROACH LAKE CITY AND STAR CITY BY 1240. KEEP IN MIND TORNADOES CAN AND OCCASIONALY DO DEVELOP IN SEVERE THUNDERSTORMS. S~TAY AWAY FROM WINDOWS AND AVOID USING TELEPHONES. IF YOU SEE LIGHTNING WHILE YOU ARE OUTSIDE...YOU ARE TOO CLOSE TO THE THUNDERSTORM. MOVE INSIDE. BH/JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:20 AM EDT, 21 hours earlier.
Area forecast discussion, Aug 19, 3:20 AM EDT, 21 hours before
AREA FORECAST DISCUSSION ...CORRECTED. NATIONAL WEATHER SERVICE GAYLORD MI 240 AM EDT MON AUG 19 1996 TWO MAIN AREAS OF CONCERN W/ UPCOMING FCST PERIOD...1) ASSESSMENT OF PCPN CHCS TDAY AND TONIGHT AND 2) POSSIBILITY OF SVR WX ON TUES. MODELS FAIRLY SIMILAR THROUGH PERIOD...ALTHOUGH ETA (ONCE AGAIN) TENDING TO OVER AMPLIFY MIDWEST VORT MAX...AS MENTIONED BY DTX THE OTHER NIGHT A PRODUCT OF ITS BETTER RESOLUTION/SENSITIVITY TO CONVECTION. BOTTOM LINE IS THIS SHORTWAVE WILL TEND TO WEAKEN AS IT TREKS UP THE BACKSIDE OF RIDGE. NEVERTHELESS...SOME UPR TROUGHING WILL START TO BE NOTICED ACRS FA...ESP WRN SECTIONS...STARTING TODAY WITH ARRIVAL OF SHORTWAVE. THE RESULT WILL BE AN INCREASE IN MID LVL MOISTURE ALONG WITH SOME DYNAMICAL FORCING AND THUS CHC/S OF -TSRA/-SHRA. STILL THINK ALONG THE LINES OF ONGOING FCST WITH MAIN THREAT FOR PCPN DURING THE DAYLIGHT HOURS IN WRN LWR ZONES...WHILE ERN LWR/UPR MI ARE A BIT MORE INTO THE UPR RIDGING/DRY AIR. AS FOR TSTM POTNTL FOR NW LWR...INSAB TODAY WILL BE MAINLY LOW LVL... NOT LOOKING AT MUCH IF ANY COOLING ALOFT. THEREFORE...FEEL CHC TSTM POPS ARE CERTAINLY JUSTIFIED IN THESE AREAS W/ DIURNAL HEATING... INCREASING SFC DWPTS/THTE...AND LIFT MECHANISM (CAP BUSTER) WITH APPRCHNG SHORTWAVE. REST OF CWA GETS INTO CHCS OF TSRA/SHRA ACTIVITY TONIGHT WITH LOW LVL JUICE IN PLACE AND WK SHRTWAVE/TROUGHING IN UPR HEIGHT FIELDS OVER AREA. ATTM...BELIEVE THERE WILL BE A LEGIT CHC FOR SVR WX ACRS CWA TUESDAY. MOST OF THE NECESSARY INGREDIENTS WILL BE THERE...LOW LVL FORCING W/ TROUGH/FNT MOVING THROUGH...WARM/HUMID AIR MASS IN BNDRY LAYER... COOLING TEMPS ALOFT (SEEN W/ H5 PROGS)...DRY AIR INTRUSION IN MID LVLS (AS SEEN W/ H7 PROGS). GRIDDED DATA ALSO SHOWS A REAL GOOD LAPSE RATE OF THTE ON TUES. ONLY THING LACKING WILL PROB BE REAL GOOD SPEED SHEAR. NEVERTHELESS...PROGGED TIMING OF FNTL PASSAGE DURING THE AFT HOURS ACRS CWA COULD MAKE FOR AN INTERESTING EVENT. HURLEY,
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:47 AM EDT | Severe Thunderstorm Warning | APX | Roscommon | 58 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.